Indiana, 2012

Hail and Damaging Winds in Indiana, July 1, 2012

July 1, 2012 · NWS IWX · 29 events in 15 counties and zones

A weak frontal boundary was located from Indiana northwest into the western Dakotas. A disturbance moved along the front, interacting with surface based CAPE values in the 3000 to 4000 j/kg range and downdraft CAPE values between 1000 and 1500 j/kg to allow for severe thunderstorms to develop across portions of northern Illinois and track into northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak frontal boundary was located from Indiana northwest into the western Dakotas. A disturbance moved along the front, interacting with surface based CAPE values in the 3000 to 4000 j/kg range and downdraft CAPE values between 1000 and 1500 j/kg to allow for severe thunderstorms to develop across portions of northern Illinois and track into northern Indiana. Steep low and mid level lapse rates allowed for strong updrafts to occur, with pockets of hail, heavy rain and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 1, 12:52 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 1, 12:52 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
152 PM EDT SUN JUL 1 2012

.AVIATION/UPDATE...
18 UTC TAFS AND PRIOR/1219 PM ZFP UPDATE. INCRSD UPSTREAM CONVECTIVE
ORGANIZATION AMID STRONG INSTABILITY PER RAP/SREF/MODIFIED
SNDGS..NOTED EARLIER RAP PROG BIASED NEGATIVELY/UNDERESTIMATING WRT
OBS MLCAPE. AT PRESENT POOL OF STRONG 3500-4500 J/KG MLCAPE LAID
ACRS NRN INDIANA INTO WRN CWA. DEEP LAYER/EFFECTIVE SHEAR TO
MODEST...WITH HIEST VALUES TO REMAIN WELL NORTH/NORTHEAST OF CWA IN
ASSOCIATION WITH STRONGER NWRLY MID-TROPOSPHERIC FLOW. STILL
MATURING COLD POOL MERGERS ASSOCD W/UPSTREAM CONVECTION TO PROVIDE
PRIMARY DMG WIND THREAT LATE AFTN/ERLY EVE ACRS SWRN HALF OF CWA.
INITIATION OF NRN IL CONVECTION COMMENCED RAPIDLY AROUND 1430 UTC
NEAR KSQI PER OUTFLOW/PSBL GRAVITY WAVE EMISSION FROM ERLIER KOTM
CONVECTIVE BEHEMOTH...AND ASSOCD MARKED INCRS SWRLY LLVL FLOW PER
KDVN VWP. TIMING CONVECTION WITH BRIEF RESTRICTIONS DOWN INTO IFR
MET RANGE WITH FAIRLY HIGH CONFIDENCE...INTO KSBN 19-21 UTC AND
ABOUT AN HOUR THEREAFTER INTO KFWA WITH SUB-SEVERE GUSTS/SQUALLS
NOTED WITH INIT ISSNC...AND MONITOR CONVECTIVE TRENDS FOR POTN INCRS
TO GTE 50KTS GUSTS AS NEEDED. THEREAFTER VFR ANTICIPATED... SAVE FOR
PSBL SHALLOW RADIATIONAL BR POTNL NEAR DAYBREAK PER WETTED
GROUND/HIGH XOVER TEMPS.

&&

.PREV DISCUSSION... /ISSUED 407 AM EDT SUN JUL 1 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

A COMPLICATED SHORT TERM FORECAST IN REGARDS TO CONVECTIVE
EVOLUTION...WITH OTHER CONCERN CENTERING ON THE ONGOING HEAT AND
HUMIDITY THAT WILL AFFECT THE AREA THROUGH THE END OF THE WEEK.

SCATTERED CONVECTION IS ONGOING THIS MORNING FROM CENTRAL ILLINOIS
INTO WEST CENTRAL INDIANA ALONG STALLED WEAK BOUNDARY. MORE
SUBSTANTIAL MCS FROM LAST EVENING CONTINUES TO DECAY WITH RAPIDLY
WARMING CLOUD TOPS ACROSS NRN MISSOURI. A SECONDARY SMALLER MCS
IN ADVANCE OF AN IMPRESSIVE SHORT WAVE TROUGH EVIDENT ON WATER VAPOR
IMAGERY ACROSS THE NEBRASKA PANHANDLE...CONTINUES TO DIVE SOUTHEAST
ACROSS NORTHEAST NEBRASKA BUT ALSO IN A WEAKENING STATE. MODEL
GUIDANCE HAVING A TOUGH TIME RESOLVING STRENGTH/POSITION OF
CONVECTIVELY ENHANCED VORTICITY MAXIMUM ASSOCIATED WITH THESE
DECAYING SYSTEMS WITH INDIVIDUAL INITIALIZATIONS VASTLY DIFFERENT.
THIS CONTINUES TO LEND SOME LOW CONFIDENCE TO CONVECTIVE EVOLUTION
TODAY. HOWEVER...BACKING MID/UPPER LEVEL WINDS SHOULD TEND TO ADVECT
THESE CONVECTIVELY INDUCED VORTS FROM SRN IOWA/NRN MISSOURI INTO
CENTRAL ILLINOIS/WEST CENTRAL INDIANA THIS AFTERNOON. THIS MAY ALLOW
FOR INTERACTION WITH AFOREMENTIONED LOW LEVEL BOUNDARY THAT SHOULD
BEGIN TO CREEP NORTHWARD THIS AFTERNOON WITH AXIS OF HIGHER LOW
LEVEL THETAE AIR SETTING UP FROM NORTHWEST ILLINOIS INTO CENTRAL
INDIANA THIS AFTERNOON. THIS CORRIDOR SHOULD BE CHARACTERIZED BY
MODERATE TO STRONG INSTABILITY ON THE ORDER OF 2000-3500 J/KG.

STRONGER UPPER LEVEL NORTHWESTERLIES ASSOCIATED WITH
LARGER SCALE SYNOPTIC SHORT WAVE DROPPING SOUTHEAST OUT OF THE
NORTHERN PLAINS SHOULD ALSO INCREASE DEEP LAYER SHEAR FROM THE UPPER
MIDWEST INTO THE SOUTHERN GREAT LAKES. CORRIDOR OF GREATEST
INSTABILITY SHOULD EXIST ON THE SOUTHERN PERIPHERY OF THIS MORE
PRONOUNCED SHEAR PROFILE...BUT NAM PROGS STILL SUGGEST 30 TO 35
KNOTS OF 0 TO 6 KM SHEAR ALONG THIS INSTABILITY AXIS. CONVECTIVE
MODE STILL SOMEWHAT UNCLEAR AT THIS TIME WITH LOW CONFIDENCE IN THE
STRENGTH OF CONVECTIVELY ENHANCED SHORT WAVES...AND WHETHER UPSCALE
DEVELOPMENT WILL BE POSSIBLE GIVEN MORE MARGINAL/WEAKER LOW LEVEL
SHEAR PROFILES. HIRES ARW HINTS AT POSSIBLE MCS DEVELOPMENT ALONG
INSTABILITY CORRIDOR CLIPPING SOUTHWEST PORTIONS OF AREA THIS
AFTERNOON BUT CONFIDENCE IN THIS SCENARIO REMAINS LOW. INSTABILITY
PROFILES ALONE WARRANT CONTINUED SEVERE MENTION IN HWO THIS
MORNING...AND GREATEST POTENTIAL STILL APPEARS TO BE ROUGHLY SOUTH
OF THE ROUTE 30 CORRIDOR. HOWEVER WITH PLENTIFUL UNCERTAINTY
REMAINING...WILL HOLD WITH ONLY LOW CHANCE POPS THIS AFTERNOON
ACROSS THE SOUTH. HAVE MAINTAINED SLIGHT CHANCE POPS ACROSS THE
NORTH WITH ISOLATED CONVECTION POSSIBLE ALONG LAKE BREEZE BOUNDARY
THIS AFTERNOON...WHERE SOME LARGE SCALE LIFT IS ALSO POSSIBLE FROM
AFOREMENTIONED LARGER SCALE SYNOPTIC SHORT WAVE ACROSS THE NORTHERN
PLAINS. DID ADD LOW CHANCE OF THUNDER FOR THIS EVENING WITH MORE
POTENT NEBRASKA SHORT WAVE THIS MORNING POSSIBLY AIDING IN ANOTHER
AREA OF CONVECTION APPROACHING THE NORTHWEST PORTIONS LATER THIS
EVENING...BUT INCREASING CIN SHOULD TEND TO DIMINISH THIS CHANCE
TOWARD THE OVERNIGHT.

WITH SLIGHT NORTHWARD CREEP OF LOW LEVEL BOUNDARY TODAY...HIGHS
SHOULD BE A FEW DEGREES WARMER INTO THE MID 90S ACROSS THE SOUTH AND
WITH FORECASTED UPPER 60S DEW POINTS...THIS WOULD PRODUCE NEAR HEAT
ADVISORY CRITERIA WITH APPARENT TEMPS APPROACHING 100. CONVECTIVE
DEBRIS/DEVELOPMENT ADDS FURTHER UNCERTAINTY WITH TEMPERATURE
FORECAST AND GIVEN MARGINAL NATURE OF CURRENT FORECASTED APPARENT
TEMPS WILL HOLD OFF ON ANY HEAT HEADLINES AT THIS TIME.

ON MONDAY...UPPER TROUGH ACROSS CENTRAL CONUS WILL SHIFT EASTWARD
ALLOWING FOR BUILDING HEIGHTS ACROSS THE REGION AND FURTHER SLIGHT
NORTHWARD MIGRATION OF HIGHER LOW LEVEL THETAE AXIS ACROSS THE LOCAL
AREA. WITH ADDITIONAL WEAK SHORT WAVES TOPPING THE RIDGE AND
MODERATE TO STRONG INSTABILITY EXPECTED AGAIN MONDAY
AFTERNOON...WILL KEEP LOW POPS GOING WITH POTENTIAL WEAK CAPPING
ISSUES. HOWEVER...ANY CONVECTION ON MONDAY SHOULD BE MORE LOOSELY
ORGANIZED GIVEN WEAKENING SHEAR PROFILES ASSOCIATED WITH THE RIDGE.
MAY NEED TO CONSIDER HEAT HEADLINES ONCE AGAIN FOR MONDAY AFTERNOON.

LONG TERM... /TUESDAY THROUGH SATURDAY/

UPPER LEVEL RIDGE WILL BEGIN TO SLOWLY EDGE ACROSS THE REGION AT THE
START OF THE PERIOD. UNTIL FULLY TAKING CONTROL BY LATE WEDNESDAY
INTO THURSDAY...REGION WILL REMAIN IN FAVORABLE LOCATION FOR MCS
DEVELOPMENT TRAVERSING NW TO SE THROUGH THE FLOW. EXACT DETAILS AND
TIMING OF WEAK DISTURBANCES OR MCV FOR LEFTOVER CONVECTION REMAIN
DIFFICULT TO SORT OUT...RESULTING IN CONTINUATION OF SLGT CHC POPS
FOR THE TIME BEING WITH AT LEAST ONE MORE SHOT FOR PRECIPITATION FOR
THE AREA BEFORE FURNACE GETS TURNED BACK UP HIGHER AND TEMPERATURES
CLIMB BACK WELL THROUGH THE 90S AND POSSIBLY REACH 100 OR HIGHER
AGAIN BY THIS WEEKEND. HAVE WENT SLIGHTLY ABOVE ALLBLEND TAKING INTO
ACCOUNT COOL BIAS (ALTHOUGH 00Z SETUP DIDN'T COME OUT OVERLY COLD).
HEAT RELATED HEADLINES WILL LIKELY BE NEEDED AT SOME POINT IN THE
LATER HALF OF THE FORECAST PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...FISHER
AVIATION/UPDATE...MURPHY
Hazardous weather outlook, Jul 1, 11:41 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1241 PM EDT SUN JUL 1 2012

INZ003-012>018-020-022>027-032>034-OHZ024-021645-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-VAN WERT-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...VAN WERT...
DELPHOS
1241 PM EDT SUN JUL 1 2012 /1141 AM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH ISOLATED
DAMAGING WIND GUSTS TO 65 MPH THE PRIMARY THREAT. ADDITIONALLY...
BRIEF HEAVY DOWNPOURS AND HAIL UP TO ONE INCH ARE ALSO POSSIBLE.

PEAK AFTERNOON HEAT INDEX READINGS ARE EXPECTED TO REACH INTO THE
UPPER 90S TO AROUND 100.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON
HOURS OF THE MONDAY THROUGH WEDNESDAY PERIOD.

INTENSE HEAT IS ANTICIPATED DURING THE AFTERNOON HOURS OF THE TUESDAY
THROUGH SATURDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-025-021645-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...LIMA
1241 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THIS EVENING. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE...
THE GREATER CHANCE FOR SEVERE STORMS EXIST ALONG AND SOUTH OF A
LAPORTE TO FORT WAYNE INDIANA TO LIMA OHIO LINE.

PEAK AFTERNOON HEAT INDEX READINGS ARE EXPECTED TO REACH INTO THE
MIDDLE TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON
HOURS OF THE MONDAY THROUGH WEDNESDAY PERIOD.

INTENSE HEAT IS ANTICIPATED DURING THE AFTERNOON HOURS OF THE TUESDAY
THROUGH SATURDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-021645-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1241 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED THIS AFTERNOON INTO EARLY THIS
EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. LOCALLY
HIGH WINDS AND WAVES ARE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE
AFTERNOON OF THE MONDAY THROUGH WEDNESDAY PERIOD. STRONG GUSTY
WINDS ARE POSSIBLE WITH ANY STORMS THAT OCCUR DURING THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jul 1, 9:00 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 SSW LEIPSIC           41.06N  84.00W
06/29/2012                   PUTNAM             OH   NEWSPAPER

            OHIO 109 CLOSED FROM OTTAWA TO OHIO 613 DUE TO WIND
            DAMAGE.

&&

BENTLEY
Special weather statement, Jul 1, 12:04 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 PM EDT SUN JUL 1 2012

INZ020-011730-
WHITE IN-
104 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS MOVING TOWARD WHITE COUNTY...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLCOTT...OR 14 MILES SOUTH OF RENSSELAER...
MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONTICELLO...
  WOLCOTT...
  MONON...
  BROOKSTON...
  BADGER GROVE...
  SMITHSON...CHALMERS AND REYNOLDS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4083 8710 4084 8710 4084 8700 4087 8699
      4085 8667 4075 8669 4075 8675 4072 8677
      4068 8677 4068 8678 4058 8678 4058 8710
TIME...MOT...LOC 1704Z 283DEG 26KT 4074 8711
Local storm report, Jul 1, 12:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND GST     MONTICELLO              40.74N  86.76W
07/01/2012  E55 MPH          WHITE              IN   TRAINED SPOTTER

            PEA SIZED HAIL AND ESTIMATED 50 TO 60 MPH WINDS.

&&

BENTLEY
Special weather statement, Jul 1, 1:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EDT SUN JUL 1 2012

INZ013-020-011845-
PULASKI IN-WHITE IN-
210 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WHITE AND SOUTHERN
PULASKI COUNTIES...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF FRANCESVILLE...OR 7 MILES EAST OF
RENSSELAER...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FRANCESVILLE...
  MONON...
  LEE...
  BUFFALO...LAKESIDE AND INDIANA BEACH...
  HEADLEE...BELL CENTER AND SITKA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING/700 PM CDT SUNDAY EVENING/ FOR NORTHERN INDIANA AND SOUTHWEST
MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4084 8700 4087 8699 4087 8698 4091 8698
      4092 8694 4104 8693 4099 8658 4075 8669
      4083 8705 4084 8704
TIME...MOT...LOC 1810Z 285DEG 25KT 4095 8701

MCS

The radar

The Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 1, 1:15 PM EST to 1:16 PM EST
Where
Cass County, 0.69 mi S of Logansport Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.710, -86.380

The automated weather sensor at the Logansport Municipal airport recorded a 61 mph wind gust.

Hail, White

When
July 1, 1:25 PM EST to 1:26 PM EST
Where
White County, 0.52 mi W of Monon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.870, -86.880

A trained spotter reported pea to nickel size hail.

Thunderstorm Wind, Miami

When
July 1, 1:28 PM EST to 1:29 PM EST
Where
Miami County, 1.71 mi ENE of Peru Numi Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.790, -86.120

Local law enforcement officials reported trees were blown down on the south side of Mexico.

Thunderstorm Wind, La Porte

When
July 1, 12:46 PM CST to 12:47 PM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.610, -86.720

Law enforcement officials reported numerous trees and power lines down across the county, especially in central and southern sections.

Thunderstorm Wind, Starke

When
July 1, 12:57 PM CST to 12:58 PM CST
Where
Starke County, Knox
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.300, -86.630

Local law enforcement officials reported trees and power lines were blown down in the Knox area.

Hail, White

When
July 1, 2:00 PM EST to 2:01 PM EST
Where
White County, 0.52 mi W of Monticello
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -86.760

A spotter reported nickel size hail, along with wind gusts to 40 mph.

Thunderstorm Wind, Pulaski

When
July 1, 1:00 PM CST to 1:01 PM CST
Where
Pulaski County, 0.52 mi E of Winamac
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -86.610

A trained spotter estimated wind gusts to 70 mph. Several two to four inch diameter branches were blown down in the area.

Thunderstorm Wind, Starke

When
July 1, 1:09 PM CST to 1:10 PM CST
Where
Starke County, 1.25 mi WSW of Bass Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.210, -86.600

Law enforcement officials reported trees and power lines down in the Bass Lake area.

Thunderstorm Wind, Fulton

When
July 1, 2:24 PM EST to 2:25 PM EST
Where
Fulton County, 1.25 mi WSW of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.060, -86.240

An amateur radio operator estimated wind gusts to 60 mph.

Hail, Fulton

When
July 1, 2:25 PM EST to 2:26 PM EST
Where
Fulton County, 2.09 mi E of Kewanna
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.020, -86.360

Emergency management officials reported hail ranging from the size of quarters to ping pong balls.

Thunderstorm Wind, Wabash

When
July 1, 2:26 PM EST to 2:27 PM EST
Where
Wabash County, 0.52 mi E of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.900, -85.790

A trained spotter estimated wind gusts to 60 mph.

Hail, Huntington

When
July 1, 2:40 PM EST to 2:41 PM EST
Where
Huntington County, 1.71 mi WNW of Huntington Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -85.500

Hail, Huntington

When
July 1, 2:44 PM EST to 2:45 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.880, -85.500

Thunderstorm Wind, Kosciusko

When
July 1, 2:45 PM EST to 2:46 PM EST
Where
Kosciusko County, 2.59 mi SE of Winona Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -85.820

A trained spotter reported a two foot diameter tree down onto power lines on South Country Club Road.

Thunderstorm Wind, Kosciusko

When
July 1, 2:47 PM EST to 2:48 PM EST
Where
Kosciusko County, 2.32 mi SSE of Winona Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -85.830

A trained spotter reported a four foot diameter tree was uprooted about a quarter mile north of County Road 300 on South Country Club Road. A four inch limb was also blown down onto power lines in the area.

Thunderstorm Wind, Miami

When
July 1, 2:50 PM EST to 2:51 PM EST
Where
Miami County, 2.09 mi SE of Gilead
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -85.990

Law enforcement officials reported trees down on the southeast side of Gilead.

Thunderstorm Wind, Kosciusko

When
July 1, 2:53 PM EST to 2:54 PM EST
Where
Kosciusko County, 3.46 mi NE of Claypool
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -85.840

A trained spotter reported a two and one half foot diameter tree was uprooted across County Farm Road, near County Road 450 South.

Hail, Wells

When
July 1, 2:56 PM EST to 2:57 PM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -85.170

Hail, Jay

When
July 1, 3:05 PM EST to 3:06 PM EST
Where
Jay County, 0.69 mi S of Pennville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -85.150

Hail, Wells

When
July 1, 3:06 PM EST to 3:07 PM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -85.170

Hail, Wells

When
July 1, 3:09 PM EST to 3:10 PM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -85.170

Thunderstorm Wind, Jay

When
July 1, 3:13 PM EST to 3:14 PM EST
Where
Jay County, Portland
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
40.430, -84.980

An automated weather sensor in Portland recorded a 70 mph wind gust.

Thunderstorm Wind, Lagrange

When
July 1, 3:30 PM EST to 3:31 PM EST
Where
Lagrange County, Howe
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.720, -85.420

The public reported a power line was blown down.

Thunderstorm Wind, Allen

When
July 1, 3:30 PM EST to 3:31 PM EST
Where
Allen County, 1.48 mi SSE of Brookside Estates
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.130, -85.070

A trained spotter measured a 59 mph wind gust along the gust front of the storm. Small tree limbs were blown down in the area.

Thunderstorm Wind, Steuben

When
July 1, 3:46 PM EST to 3:47 PM EST
Where
Steuben County, 1.55 mi W of Flint
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -85.160

A trained spotter reported numerous three inch diameter tree limbs down at the intersection of County Roads 900 West and 50 North.

Thunderstorm Wind, Steuben

When
July 1, 3:53 PM EST to 3:54 PM EST
Where
Steuben County, 0.69 mi S of Angola
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.620, -85.000

A trained spotter reported several small tree limbs down.

Thunderstorm Wind, Steuben

When
July 1, 3:55 PM EST to 3:56 PM EST
Where
Steuben County, Fremont
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -84.930

A trained spotter reported numerous three to six inch diameter tree limbs down.

Hail, Steuben

When
July 1, 3:57 PM EST to 3:58 PM EST
Where
Steuben County, 0.52 mi W of Ellis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -84.930

Thunderstorm Wind, Steuben

When
July 1, 4:02 PM EST to 4:03 PM EST
Where
Steuben County, 1.24 mi NE of Metz
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.630, -84.810

An off duty NWS Employee estimated wind gusts to 70 mph. Several large trees were split or otherwise damaged in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386569, 386540, 386555, 386556, 386559, 386541, 386570, 386560, 386571, 386543, 386572, 386545, 386546, 386561, 386562, 386563, 386564, 386547, 386548, 386550, 386551, 386573, 386565, 386574, 386566, 386567, 386568, 386552, 386575.